Doctor's Review: Medicine on the Move

October 18, 2017
Bookmark and Share

Herbs and spice and everything… nauseous?

While herbs and spices generally do confer health benefits, they can cause problems. People can have an adverse reaction, but more importantly the chemicals in the herbs and spices can interact with some medications. Currently, we have limited evidence about reactions because most people don’t actually report them. Patients will often brush off nausea, diarrhea or indigestion as just intolerance.

Antidiabetes medications
Cinnamon, ginger and caraway have been associated with lower levels of blood sugar. In fact, some studies suggest that high doses of cinnamon can be used to help control blood glucose levels. While these spices aren’t known to interact with antidiabetes meds, they may cause hypo or hyperglycemia and possibly influence the results of blood tests if their consumption level is altered. That said, when added to food in small amounts, it’s unlikely they’d influence blood glucose levels.(1,2)

Anticoagulant and antiplatelelet drugs
We generally give patients a list of foods to avoid when they’re taking these medications, but we rarely discuss the use of herbs and spices. The list of herbs and spices that could interact is long and includes allspice, white and black pepper, cayenne pepper, cloves, ginger, nutmeg, mace, parsley, peppermint, thyme, turmeric as well as garlic and foods containing capsicum. These items are considered to have a moderate potential for interacting with anticoagulants and antiplatelets, even in amounts usually used in cooking.(1,2)

Chemotherapeutic agents
Although the literature suggests that turmeric can help prevent cancer, research suggests it may interfere with the action of some chemotherapeutic drugs used in the treatment of breast cancer.(2)

Antidepressant/anti-anxiety drugs
Herbs and spices can influence the effect of these medications. Peppermint, garlic and black and white pepper can actually increase the effects of drugs like citalopram, while lavender can increase the adverse effects of CNS depressant drugs.(2)
Generally speaking, the amount of herbs and spices used in cooking doesn’t have the potential to be harmful. However, it’s important to note that some of these herbs are consumed in relatively large amounts in different cultures. Another issue is when these products are consumed as supplements. As a medicine in larger amounts, the likelihood of an interaction between drugs and herbs is increased. Be aware of possible interactions, and do careful diet histories as well as supplement histories.

This article was accurate when it was published. Please confirm rates and details directly with the companies in question.

Comments

Showing 1 comments

  1. On August 17, 2010, RT said:
    Yes, as the amounts consumed vary depending on the culture, we should closely look at our own culture. While not herbs or spices, sugar and salt is consumed in such high amounts that its adverse effects are not rare but rather a direct causative factor to the health epidemics we face in North America. Proportionately speaking, the adverse health effects of salt and sugar consumption outway the adverse effects of any herbs or spices worldwide. Let's put our efforts where the money is and provide patient counselling based on sound evidence. Whilst surveillance and health risk studies are needed, we need not contribute to the current sensationalization and wasting of so many resources looking for needles in the haystack with the likes of BPA's, mercury in dental fillings / preservatives, etc. Let's look at the bigger picture and cut consumption of sugars and salt. Thanks for the very interesting article about the potential adverse effects of herbs and spices. A toast to coriander and its anti-salmonella properties !

Post a comment